Metformin Issues

posted 3 years ago in TTC
Post # 3
Member
264 posts
Helper bee
  • Wedding: November 2011

@Lone Star:  I am not much help because I didn’t end up taking it.  My Dr prescribed it but I got pregnant before starting it.  The one thing that my Dr warned me about was that the generic brands tend to have worse side effects so she made sure to write no substitutes on the prescription. Might be something to look into if you are taking the generic one.  Hope you feel better soon! 

Post # 4
Member
3368 posts
Sugar bee
  • Wedding: September 2009

Hang in there.  It’s rough at first.  But for me, once my body adjusted, I feel amazing on it.  Takes time though.

Post # 5
Member
2885 posts
Sugar bee
  • Wedding: May 2014

@Lone Star:  Stomach symptoms are very common while you are adjusting to metformin.  I spent the first week absolutely miserable.  What is your dosage?  I started at 1500MG, but talked to my doctor about bringing it down to 500MG after doing some research.  We slowly climbed back to 1500 MG as my body adjusted, upping the dose 500MG every 2 weeks until I was back at 1500MG.  It made the adjustment a lot easier.  I was slightly sick when I upped, but it was a lot better than I was taking it all at once. 

I wouldn’t recomend doing it this way without talking to your doctor, but it is quite common way to adjust to the medication. 

Post # 6
Member
360 posts
Helper bee
  • Wedding: September 2012

I’ve been on met for a little over a month so the side effects are very recent in my memory!  Gas definitely.  Bloating, horrible horrible bloating (and I rarely bloat).  Nausea.  Diarrhea.  At the very beginning I had some serious fatigue – that faded after a week or so, I think.  I couldn’t drink any alcohol without it making me really sick.

About a month in, things are really improving.  I still have some icky days but I’m mostly okay.  Hang in there! 

Some things I’ve found:

Cutting back on sugar and carbs in general helps a whole lot especially in the beginning.

Eat small amounts frequently.  The nausea really got bad any time I got hungry.  In fact, I almost bypassed hungry most days.  I’d feel fine and then suddenly I’d just skip to feeling really sick.  If I just ate something small every couple hours that didn’t really happen.

I can drink some now that I’ve adjusted but really stay away from it in the beginning at least (and some doctors say stay away completely.  mine didn’t)

Are you taking extended release tabs?  Those are supposed to be a lot better.  I started with those so I don’t have a comparison but I think I would have been wrecked on the regular ones.

If you’re taking more than 500mg and your doctor didn’t tell you to ramp them up, try that.  So, take one pill for a week or two before you up it to two pills.

Really, really, really only take them on a full stomach.  Eat dinner and then pop the pill.  I usually don’t have problems with ‘take with food’ pills even on an empty stomach.  Learned the hard way, though, that I cannot do that with met.

 

Post # 7
Member
450 posts
Helper bee
  • Wedding: January 2015

When I first started taking metformin I started with only 1/2 a 500mg pill a day and then slowly worked up to 4 500mg pills a day. I don’t remember there being any issues when I started them but occasionally I will forget if I’ve taken them or not and end up taking an extra 1000mg – my stomach definitely doesn’t like me when I do that… (or when I take them on an empty stomach)

ETA: Don’t take metformin after you’ve been drinking. I find its fine to take them about 1/2 an hour before alcohol but not after. I never get sick from alcohol unless I mix it with metformin

 

Post # 8
Member
284 posts
Helper bee

I took it for a while, felt super shaky and had panic attacks. I reduced the dosage, but still felt that my diet was low-GI enough that the Metformin was causing my body to freak out – dizziness, shakiness, etc. I finally just stopped taking it.

Post # 9
Member
135 posts
Blushing bee
  • Wedding: August 2014

@GearBride: + 1000. I’ve been on metformin for a while now, taking them on a full stomach definitely helps. In addition to the carbs and sugar, I’d suggest avoiding anything heavy in oil too (fried food, etc).  I’ve also experienced the exact same thing where I’d go from not really being hungry and then all of a sudden I feel nauseous and lightheaded. It’s the blood sugar swings, but if you keep small, healthy snacks handy you can squash that.

Post # 10
Member
187 posts
Blushing bee

@Lone Star: I took it when I was first diagnosed at 18 and I could hardly eat a thing for a week because I felt so awful. I believe it got better though. 

Post # 11
Member
465 posts
Helper bee
  • Wedding: August 2013

@Lone Star:  I took it for a couple years while TTC – I’m off it now because I am pregnant.

 

I found the metformin to not affect me at all if I ate healthily, particilarly low-GI foods.  If I ate unhealthily then I would get cramps and diarrhea.  It’s a good reason to eat well!

Post # 12
Member
360 posts
Helper bee
  • Wedding: September 2012

@misshydra: 

@BellJarBride:  Yep, forgot about the fried stuff but that messes with me too.  I’m okay with higher fat items (like a fattier cut of meat) but add in the fried and such and blech.  It definitely does encourage you to eat well!  Whether it’s directly because of the met or because I’m eating differently while taking it I’m not sure, but I’ve lost eight pounds since I started it.  That might not sound like a lot to some people but I’ve been completely stalled on weight loss for over a year now.

Leave a comment


Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors